Nebraska, 2006

High Wind in Nebraska, April 19, 2006

April 19, 2006 · NWS CYS · 5 events in 5 counties and zones

5 high wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$41,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Apr 19, 2:15 AM MST, 5 hours 45 minutes earlier.

Area forecast discussion, Apr 19, 2:15 AM MST, 5 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
315 AM MDT WED APR 19 2006

.SHORT TERM...TODAY THROUGH THURSDAY NIGHT...UPPER LOW SPINNING
OVER NORTH CENTRAL SOUTH DAKOTA WITH EXTENSIVE WRAP AROUND
PRECIP ON KUNR 88D JUST CLIPPING NERN EDGES OF OUR CWA.  MODELS
ARE IN GOOD AGREEMENT IN MOVING THE LOW EVER SO SLOWLY INTO
EASTERN SD THIS AFTERNOON...SW MINNESOTA TONIGHT.  SO...WILL
KEEP SOME PRECIP OVER ROUGHLY NERN THIRD OF CWA TODAY WITH THE
HIGHEST POPS NEAR CDR.  TIGHT PRESSURE GRADIENT OVER EASTERN CWA
WILL PERSIST TODAY...AND WILL UPGRADE HI WIND WATCH TO A WARNING
EXCEPT FOR...ODDLY ENOUGH...CYS.  WILL ALSO ADD LUSK AREA TO THE
HIGH WIND WARNING TODAY.  WINDS WILL DECREASE RAPIDLY EARLY THIS
EVENING...BUT CLOUDS WILL REMAIN OVER EASTERN CWA TONIGHT ALONG
WITH SOME LIGHT RAIN SHOWERS OVER FAR NERN SECTIONS.  WILL STILL
BE SOME CLOUDS OVER EASTERN CWA ON THU BUT GRADIENT WILL BE MUCH
LESS.  WEAK UPPER RIDGE FINALLY MOVES INTO WESTERN CWA THU NIGHT
...SO MOSTLY CLEAR WEST TO PARTLY CLOUDY EAST.  TEMPS WILL BE A
LITTLE WARMER TODAY...AND THEN MORE SO ON THURSDAY.        JLH

.LONG TERM...FRI THROUGH TUE. THE FORECAST AREA WILL COME UNDER THE
INFLUENCE OF AN UPPER RIDGE FRI AND SATURDAY. THE RIDGE AXIS WILL
MOVE EAST SUNDAY AND ALLOW SOUTHWESTERLY FLOW ALOFT TO DEVELOP AHEAD
OF A TROUGH MOVING OVER CA/NV. THE TROUGH WILL STRETCH OVER THE
NORTHERN AND CENTRAL ROCKIES MON INTO TUE. A MILD AND DRY SURFACE
AIRMASS OVER THE FORECAST AREA FRI AND SAT WILL YIELD TO A WEAK
PACIFIC FRONT SUN. WEAK UPSLOPE SURFACE FLOW WILL PRODUCE SOMEWHAT
COOLER TEMPERATURES AND A CHANCE OF SHOWERS AND LATE DAY
THUNDERSTORMS SUN AND MON. MOISTURE WILL DECREASE FROM THE NORTH TUE
WITH LINGERING MOISTURE WARRANTING AN OUTSIDE CHANCE OF PRECIP NEAR
THE CO BORDER WITH TEMPS ABOUT NORMAL FOR THE TIME OF YEAR.   JR

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...HIGH WIND WATCH FROM 6 AM WEDNESDAY TO 6 PM WEDNESDAY FOR
     WYZ060-WYZ068-WYZ070.
NE...HIGH WIND WATCH FROM 6 AM WEDNESDAY TO 6 PM WEDNESDAY FOR
     NEZ001-NEZ002-NEZ003-NEZ019-NEZ020-NEZ021-NEZ054-NEZ055.

&&
Hazardous weather outlook, Apr 19, 4:51 AM MST, 3 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
551 AM MDT WED APR 19 2006

NEZ001>003-019>021-054-055-WYZ060-068-070-201200-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-NIOBRARA-GOSHEN-PINE BLUFFS-
551 AM MDT WED APR 19 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A HIGH WIND WARNING IS IN EFFECT THROUGH 6 PM THIS EVENING.
STRONG WEST TO NORTHWEST WINDS WILL DEVELOP ACROSS THE AREA.
PLEASE REFER TO THE LATEST HIGH WIND WARNING STATEMENT WWUS75 KCYS
FOR MORE INFORMATION. A CHANCE OF PRECIPITATION ALSO EXISTS
TODAY INTO THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A CHANCE OF PRECIPITATION EXISTS ON SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

WYZ059-061>067-069-201200-
CONVERSE-SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE-
NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-PLATTE-
CHEYENNE FOOTHILLS-
551 AM MDT WED APR 19 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

VERY BRISK WEST TO NORTHWEST WINDS WILL OCCUR TODAY WITH SOME
GUSTS TO 50 MPH POSSIBLE. A SLIGHT CHANCE OF PRECIPITATION ALSO
EXISTS TODAY

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A CHANCE OF PRECIPITATION EXISTS EACH DAY SUNDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Apr 19, 7:34 AM MST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
834 AM MDT WED APR 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0733 AM     NON-TSTM WND GST CHADRON                 42.83N 103.00W
04/19/2006  M76 MPH          DAWES              NE   ASOS

0718 AM     NON-TSTM WND GST HARRISON                42.69N 103.88W
04/19/2006  M62 MPH          SIOUX              NE   TRAINED SPOTTER

&&

KMD
Local storm report, Apr 19, 7:47 AM MST, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
847 AM MDT WED APR 19 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0733 AM     NON-TSTM WND GST CHADRON                 42.83N 103.00W
04/19/2006  M76 MPH          DAWES              NE   LAW ENFORCEMENT

            DAMAGE IN THE CITY OF CHADRON INCLUDES TREES AND POWER
            POLES BLOWN DOWN AND THE FRONT TAKEN OFF OF SEVERAL
            BUILDINGS.

&&

MWEILAND

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 high wind. Local standard time, as filed.

High Wind, Box Butte

When
April 19, 8:00 AM MST to 5:00 PM MST
Where
Box Butte forecast zone
Measured
57 kt (66 mph) measured gust
Property damage
$1,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.220, -103.086 (the zone’s center; the record gives no point)

High Wind, Dawes

When
April 19, 8:00 AM MST to 5:00 PM MST
Where
Dawes forecast zone
Measured
66 kt (76 mph) measured gust
Property damage
$40,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
42.720, -103.135 (the zone’s center; the record gives no point)

High Wind, Kimball

When
April 19, 8:00 AM MST to 5:00 PM MST
Where
Kimball forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.198, -103.715 (the zone’s center; the record gives no point)

High Wind, Scotts Bluff

When
April 19, 8:00 AM MST to 5:00 PM MST
Where
Scotts Bluff forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.851, -103.708 (the zone’s center; the record gives no point)

High Wind, Sioux

When
April 19, 8:00 AM MST to 5:00 PM MST
Where
Sioux forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC

A strong low pressure area produced very high winds over much of the Nebraska panhandle.Gusts as high as 76 mph near Chadron, Nebraska damaged an elementary school roof with trees blown down and roof damage in town. Elsewhere over the panhandle at least 12 powerpoles were blown over with power outages affecting about 1100 customers.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2006Every state in 2006This day in weather historyWarnings in Nebraska, April 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5497954, 5497955, 5497956, 5497957, 5498039.